patient care perspectives

Patients on Second- or Third-line Gastrointestinal Stromal Tumors Therapy: Adverse Effects and Management

by Michael C. Heinrich, MD

Overview

Some adverse effects, such as fatigue and diarrhea, may occur with any of the tyrosine kinase inhibitors (TKIs) used in the treatment of gastrointestinal stromal tumors (GIST), including second- or third-line options such as sunitinib and regorafenib. Other adverse effects may be more characteristic of specific agents and/or the pathways that they target.

Expert Commentary

Jonathan C. Trent, MD, PhD

Professor of Medicine
Associate Director for Clinical Research
Sylvester Comprehensive Cancer Center
University of Miami Miller School of Medicine
Miami, FL

“Some of the potential side effects of TKIs are common to all of the agents that we use for GIST. Fatigue falls in this category, and one of the first things that we do when patients present with fatigue is evaluate them for other causes of fatigue that are amenable to treatment.” 

Jonathan C. Trent, MD, PhD

Whether used as adjuvant therapy, treatment for locally advanced GIST, or treatment for metastatic GIST, TKIs are the therapeutic mainstay. Some of the potential side effects of TKIs are common to all of the agents that we use for GIST. Fatigue falls in this category, and one of the first things that we do when patients present with fatigue is evaluate them for other causes of fatigue that are amenable to treatment (eg, iron deficiency anemia due to blood loss, vitamin B12 deficiency due to gastrointestinal surgery). Hypothyroidism may occur during TKI therapy and is another potential source of fatigue, so thyroid-stimulating hormone testing is recommended as well to ensure that hypothyroidism is not driving the fatigue. When there is no other cause of fatigue and the fatigue can be attributed to TKI treatment, we work with patients to manage the fatigue symptomatically. Sometimes, a sleep aid may be helpful, but we also discuss the importance of sleep quality and sleep duration, the beneficial role of even limited exercise, and other mitigating factors in fatigue. 

Diarrhea is another common side effect of TKI therapy, and an agent such as loperamide may be used for control and symptomatic relief. We find that the onset of diarrhea may occur at a predictable interval after TKI administration and that taking loperamide in anticipation of the typical onset of diarrhea can be helpful. If loperamide is ineffective, we escalate to diphenoxylate-atropine, followed by tincture of opium (if needed). Another strategy is to divide the dose of the TKI so that the peak level is not as high (eg, twice-daily dosing instead of once-daily dosing). 

Some of the TKIs that target the vascular endothelial growth factor receptor pathway, such as sunitinib and regorafenib, may cause hypertension. Although it is quite rare, uncontrolled hypertension in patients with GIST can lead to congestive heart failure. Controlling the hypertension with a calcium antagonist or an angiotensin-converting enzyme inhibitor is an effective strategy. 

Hand-foot syndrome (also called palmar-plantar erythrodysesthesia) is another potential side effect of TKI therapy, particularly with the use of sunitinib and regorafenib. Proactive and aggressive treatment is recommended to prevent its severity. This may include the use of lotions with keratinolytic properties (eg, with urea concentrations of 10% or 20%) to prevent the buildup of callouses, cracking, and wounds that can cause extreme pain.  

References

Agarwal M, Thareja N, Benjamin M, Akhondi A, Mitchell GD. Tyrosine kinase inhibitor-induced hypertension. Curr Oncol Rep. 2018;20(8):65.

Chamberlain F, Farag S, Williams-Sharkey C, et al. Toxicity management of regorafenib in patients with gastro-intestinal stromal tumour (GIST) in a tertiary cancer centre. Clin Sarcoma Res. 2020;10:1. doi:10.1186/s13569-019-0123-4

Lechner MG, Vyas CM, Hamnvik OR, et al. Risk factors for new hypothyroidism during tyrosine kinase inhibitor therapy in advanced nonthyroidal cancer patients. Thyroid. 2018;28(4):437‐444.

McLellan B, Ciardiello F, Lacouture ME, Segaert S, Van Cutsem E. Regorafenib-associated hand-foot skin reaction: practical advice on diagnosis, prevention, and management. Ann Oncol. 2015;26(10):2017-2026.

Sehdev S. Sunitinib toxicity management - a practical approach. Can Urol Assoc J. 2016;10(11-12 suppl 7):S248-S251.

More in GIST

Thumb

GIST

New Directions for Gastrointestinal Stromal Tumor Clinical Research

Clinical Topic Updates by Arun Singh, MD

Newer targeted therapies for patients with gastrointestinal stromal tumors (GIST) are being developed to inhibit primary and drug-resistant KIT/PDG...READ MORE

Thumb

GIST

Resistance-Conferring Mutations With First-Generation Tyrosine Kinase Inhibitors

Clinical Topic Updates by Jonathan C. Trent, MD, PhD

Imatinib has revolutionized the treatment of gastrointestinal stromal tumors (GIST); however, resistance to tyrosine kinase inhibition is a continu...READ MORE

Thumb

GIST

Predicting Gastrointestinal Stromal Tumor Growth and Spread Post Surgery

Patient Care Perspectives by Michael C. Heinrich, MD

The risk of recurrence, growth, and spread of gastrointestinal stromal tumors (GIST) after surgery relates to key variables such as the size, locat...READ MORE

More In Oncology

GIST

Gastrointestinal Stromal Tumors: Managing Side Effects of Targeted Therapies

Expert Roundtables
by Michael C. Heinrich, MD; Arun Singh, MD; and Jonathan C. Trent, MD, PhD

GIST

Optimization of Therapeutic Strategies for Patients With Gastrointestinal Stromal Tumors

Expert Roundtables
by Michael C. Heinrich, MD; Arun Singh, MD; and Jonathan C. Trent, MD, PhD

GIST

The Impact of Gastrointestinal Stromal Tumors on Quality of Life

Patient Care Perspectives
by Jonathan C. Trent, MD, PhD